Q:

What are the side effects of Flush Niacin?

A:

Quick Answer

Niacin flush can cause a burning, tingling sensation in the face and chest and red or flushed skin. This occurs when niacin is taken in high does, says University of Maryland Medical Center.

Continue Reading

Full Answer

Niacin taken in high doses can also cause liver damage and stomach ulcers. Health care providers can regularly check liver function with blood tests. Patients with liver disease, kidney disease or a history of stomach ulcers should not use niacin. Patients with diabetes or gallbladder disease should only take niacin under the supervision of doctors. Niacin increases histamine, which may make a patient's allergies worse. Taking aspirin 30 minutes before taking niacin can help alleviate the symptoms of niacin flush, according to University of Maryland. Time-release forms of niacin can also help alleviate symptoms.

Niacin is also known as vitamin B3. B vitamins help covert food into energy for the body. They also help the body use fats and protein, reports University of Maryland. B vitamins are needed for healthy skin, hair, eyes, liver and to help the nervous system function properly.

B vitamins are water-soluble, meaning the body does not store them. However, the body's need for vitamin B3 can be fulfilled through diet. While a B3 deficiency is rare in the developed world, it can be caused by alcoholism, claims University of Maryland. Mild deficiency may cause indigestion, fatigue, canker sores, vomiting and depression.

Learn more about Vitamins & Supplements
Sources:

Related Questions

Explore